Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 53, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2010, 3:55 PM CDT for Finney County, Gray County, Lane County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2010, 3:55 PM CDT (20:55 UTC)
- Expired
- May 24, 2010, 4:21 PM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS, Lane County, KS
The radar
The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:00 PM CDT | HAIL 1 | 6 N Charleston, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:46 AM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1707 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
835
WUUS53 KDDC 242055
SVRDDC
KSC055-069-101-242145-
/O.NEW.KDDC.SV.W.0053.100524T2055Z-100524T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT MON MAY 24 2010
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
NORTHWESTERN GRAY COUNTY IN SOUTHWEST KANSAS...
SOUTHERN LANE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTH OF CHARLESTON...AND MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHARLESTON...
MAINLY RURAL AREAS OF EASTERN FINNEY...NORTHWESTERN GRAY AND
SOUTHERN LANE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3838 10063 3830 10024 3800 10038 3783 10054
3790 10074
TIME...MOT...LOC 2055Z 206DEG 34KT 3796 10059
WIND...HAIL 60MPH 1.00IN
$$
RITTERLING1 follow-up statement
472
WWUS53 KDDC 242121
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT MON MAY 24 2010
KSC055-069-101-242130-
/O.CAN.KDDC.SV.W.0053.000000T0000Z-100524T2145Z/
LANE KS-FINNEY KS-GRAY KS-
421 PM CDT MON MAY 24 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAY...EASTERN
FINNEY AND SOUTHERN LANE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.
LAT...LON 3838 10063 3830 10024 3800 10038 3783 10054
3790 10074
TIME...MOT...LOC 2120Z 209DEG 31KT 3815 10045
$$
RITTERLINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:31 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 24, 1:31 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 131 PM CDT MON MAY 24 2010 .DISCUSSION... DAYS 1-2... SEVERE WEATHER OPERATIONS COMMENCED AS OF 1830 UTC AS VERY INTENSE MID LEVEL POTENTIAL VORTICITY ANOMALY...AND RESULTING UPWARD VERTICAL MOTION CONTINUES TO OVERSPREAD A VERY MOIST AND UNSTABLE LOWER TROPOSPHERE...WITH WIDESPREAD LOWER TO MID 60S DEWPOINTS EAST OF THE LOW LEVEL CONVERGENCE AXIS. AS OF 1740 UTC...INITIAL DEVELOPMENT OF SURFACE BASED CONVECTION WAS OCCURRING FROM SOUTHWEST OF GOODLAND DOWN INTO THE CENTRAL OKLAHOMA PANHANDLE. OTHER STORMS WILL DEVELOP ACROSS THE TEXAS PANHANDLE...WHICH WOULD ORGANIZE AND MOVE RAPIDLY NORTHEAST INTO SOUTHWEST KANSAS. GIVEN THE STRENGTH OF THE LOW LEVEL WINDS, LOW LEVEL MESOCYCLOGENESIS WILL BE FAVORED WITH SUPERCELL STORMS. GIVEN THE LARGE AREA OF LOW LEVEL MOISTURE AND CAPE THERE IS A FAIRLY LARGE THREAT AREA FOR SEVERE STORMS AND TORNADOES. IT REMAINS UNCLEAR HOW LONG THE CONVECTIVE MODE WILL BE SUPERCELLULAR...BUT BY LATE AFTERNOON AND EARLY EVENING, AS MORE STORMS DEVELOP, THERE WILL LIKELY BE A TRANSITION TO QUASI-LINEAR STRUCTURES. THAT BEING SAID, LOW LEVEL MESOCYCLONES WILL STILL BE FAVORED WITH THE POSSIBILITY OF QLCS (QUASI-LINEAR CONVECTIVE SYSTEM) TORNADOES AS THE THREAT AREA SLOWLY SHIFTS EAST BY THE EARLY TO MID EVENING HOURS. A WEAK COLD FRONT WILL MOVE INTO WESTERN KANSAS AS THE MAIN SYSTEM LIFTS RAPIDLY NORTHEAST INTO THE NORTHERN PLAINS EARLY TOMORROW MORNING. THIS FRONT WILL STALL OUT ACROSS SOUTHWEST KANSAS AS YET ANOTHER WAVE ENTERS THE PICTURE TO THE SOUTHWEST...WHICH WILL FAVOR LOW LEVEL CYCLOGENESIS ACROSS THE FAR SOUTHWEST SECTIONS OF THE DDC FA. MORE SURFACE-BASED SEVERE STORMS ARE EXPECTED TOMORROW AFTERNOON AND EVENING...WITH THE GREATEST THREAT BEING ACROSS THE SOUTHWESTERN THIRD OF THE DDC FA...AND POINTS SOUTH OF THERE. WILL INCREASE POPS TO 40-50 PERCENT OVER A LARGER PORTION OF THE DDC FA GIVEN THIS LINE OF THINKING. THIS WEAK WAVE WILL LIFT NORTHEAST INTO NORTHERN KANSAS AND NEBRASKA LATE TOMORROW NIGHT INTO WEDNESDAY...BUT VERY MOIST LOW LEVEL AIRMASS WILL REMAIN WITH DEWPOINTS IN THE LOWER TO MID 60S. LOW LEVEL CYCLOGENESIS WILL AGAIN BE FAVORED ACROSS FRONT RANGE AND LARAMIE RANGE WHICH WILL ALLOW WINDS TO INCREASE OUT OF THE SOUTHEAST AGAIN...IN RESPONSE TO THE NEXT LARGER SCALE TROUGH MOVING INTO THE INTERMOUNTAIN WEST REGION. DAYS 3-7... LITTLE CHANGE TO THE MEDIUM RANGE FORECAST WAS MADE THIS AFTERNOON, AS A GENERAL EXPECTATION OF CONTINUED WARM AND DRY WEATHER WILL BE IN PLACE FOR THURSDAY AND FRIDAY, AS WELL AS EVEN INTO SATURDAY BEFORE A MORE SIGNIFICANT CHANCE OF THUNDERSTORMS AND POTENTIAL SEVERE WEATHER RETURNS TO THE AREA BY LATE SATURDAY AND SATURDAY NIGHT. BY WEDNESDAY NIGHT THE MODELS ARE IN GREAT AGREEMENT EJECTING A DEEPENED MID LEVEL LOW FROM THE NORTHERN PLAINS INTO SOUTH CENTRAL KANSAS. WHILE SOUTHWEST FLOW REMAINS ESTABLISHED ALOFT ACROSS THE HIGH PLAINS REGION. WITH TIME INTO WEDNESDAY NIGHT AND THURSDAY, THE LARGE CYCLONE THAT REMAINS ANCHORED OFF THE NORTHWEST PACIFIC COAST WILL HELP ALLOW HEIGHT RISES AND EVENTUALLY A DEVELOPED MID LEVEL ANTICYCLONE FROM NEW MEXICO TO MINNESOTA. WITH HIGH PRESSURE ALOFT, THE MEDIUM RANGE PERIOD WILL BRING FAIRLY LIGHT WINDS BEFORE SOUTHWEST FLOW ALOFT BECOME AGAIN ESTABLISHED BY SATURDAY. INCREASING LOW LEVEL MOISTURE ADVECTION WILL RETURN ON SATURDAY WITH INCREASING CHANCES FOR DRYLINE THUNDERSTORMS/MCS ACTIVITY SATURDAY INTO SATURDAY NIGHT. A FRONTAL BOUNDARY WOULD BE BEST TIMED INTO THE AREA AGAIN ON SUNDAY WITH CLOUDY A COOL CONDITIONS PROBABLY FOLLOWING THE PASSAGE INTO SUNDAY NIGHT. && .AVIATION... STRONG SOUTHEAST WINDS WILL BE ONGOING THROUGH THE EVENING BEFORE SOME DECOUPLING OCCURS, BUT A GRADIENT WILL ALSO BE IN PLAY. LATE AFTERNOON AND EVENING WILL BRING SCATTERED STRONG TO SEVERE THUNDERSTORMS THAT MAY AFFECT ANY AND ALL TERMINALS SITES. TEMPOS WILL BE USED FOR LATE AFTERNOON CONVECTIVE ACTIVITY, BEFORE A PREVAILING TSRA MAY BE NEEDED IN THE EASTERN TERMINALS BY EARLY EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 81 61 86 / 50 50 40 20 GCK 56 81 59 85 / 40 40 40 20 EHA 52 82 58 85 / 30 50 40 20 LBL 60 83 59 86 / 40 50 40 20 HYS 62 82 62 84 / 50 30 40 20 P28 65 85 64 87 / 30 50 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030- 031-043>046-061>066-074>080-084>088. && FN25/33/33
Hazardous weather outlook, May 24, 12:36 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1236 PM CDT MON MAY 24 2010 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1236 PM CDT MON MAY 24 2010 /1136 AM MDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE KANSAS COLORADO LINE BY EARLY AFTERNOON. HAIL UP TO GOLFBALL SIZED AND TORNADOES ARE POSSIBLE WITH THESE EARLY THUNDERSTORMS. THERE IS A BETTER CHANCE FOR MORE WIDESPREAD SEVERE THUNDERSTORMS WITH QUARTER-SIZED HAIL, WINDS TO 70 MPH, AND TORNADOES. THE GREATEST THREAT WILL GENERALLY BE NORTH OF HIGHWAY 96 BETWEEN 5 AND 9 PM CDT. ALTHOUGH THIS IS THE BEST TIMEFRAME AND AREA FOR ORGANIZED SEVERE WEATHER, ISOLATED THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE ANYWHERE ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. IN ADDITION, IT WILL BE VERY WINDY THIS AFTERNOON AND EVENING. SOUTH WINDS ARE EXPECTED BETWEEN 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN LATE SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS COULD POSSIBLY BE NEEDED FROM 5 PM TO 9 PM THIS EVENING, NORTH OF A LINE FROM SCOTT CITY TO DODGE CITY TO SAINT JOHN. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12/32/33
In the hours before
Local storm report, May 24, 1:41 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM HAIL 7 SE FETERITA 37.07N 101.41W
05/24/2010 E0.75 INCH STEVENS KS PUBLIC
&&
GERARDLocal storm report, May 24, 2:26 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
226 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL HUGOTON 37.18N 101.35W
05/24/2010 E0.88 INCH STEVENS KS LAW ENFORCEMENT
0216 PM HAIL 5 W WOODS 37.16N 101.19W
05/24/2010 E1.00 INCH STEVENS KS PUBLIC
HAIL WAS MOSTLY PENNY SIZE.
&&
GERARDLocal storm report, May 24, 2:37 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 3 NW WOODS 37.20N 101.14W
05/24/2010 E1.00 INCH STEVENS KS PUBLIC
&&
JFINCHLocal storm report, May 24, 3:10 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL SSW SATANTA 37.43N 100.99W
05/24/2010 E0.75 INCH HASKELL KS TRAINED SPOTTER
&&
MRUSSELLLocal storm report, May 24, 3:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 SSE SATANTA 37.37N 100.96W
05/24/2010 E2.00 INCH SEWARD KS PUBLIC
BROADCAST MEDIA RECEIVED A VIEWER PHOTO OF GOLFBALL TO
TWO INCH DIAMETER AT THIS LOCATION
&&
UMSCHEIDLocal storm report, May 24, 3:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 9 NNW TICE 37.63N 100.76W
05/24/2010 E0.75 INCH HASKELL KS PUBLIC
0320 PM HAIL 11 SE PLYMELL 37.69N 100.74W
05/24/2010 E1.00 INCH HASKELL KS PUBLIC
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:06 PM CDT | Special Weather Statement | DDC | Stanton | 39 min |
| May 23, 11:38 PM CDT | Special Weather Statement | DDC | Hamilton | 52 min |
| May 24, 1:11 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 49 min |
| May 24, 1:19 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 26 min |
| May 24, 1:58 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 47 min |
| May 24, 2:28 PM CDT | Tornado Warning | DDC | Haskell, Seward, Stevens | 32 min |
| May 24, 2:59 PM CDT | Tornado Warning | DDC | Haskell | 31 min |
| May 24, 3:25 PM CDT | Tornado Warning | DDC | Finney, Gray, Haskell | 35 min |
| May 24, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 51 min |
| May 24, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 42 min |
| May 24, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 46 min |
| May 24, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 24 min |
| May 24, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 35 min |
| May 24, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.